Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 113, NWS Melbourne, FL

September 8, 1994Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Sep 8, 1994, 3:40 PM EDT for Orange County, Florida. It was in force for 50 min.

The area

The counties it named.

The facts

Issued
Sep 8, 1994, 3:40 PM EDT (19:40 UTC)
Expired
Sep 8, 1994, 4:30 PM EDT
In force
50 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Orange County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1994-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1994-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 081941 RRA
SVRMLB
FLC095-082030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
340 PM EDT THU SEP 8 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...ORANGE COUNTY
 
AT 340 PM...WEATHER RADAR AT MELBOURNE INDICATED A CLUSTER OF STRONG TO
SEVERE THUNDERSTORMS FROM SEA WORLD TO JUST SOUTH OF THE ORLANDO
INTERNATIONAL AIRPORT TO 5 MILES SOUTHEAST OF THE AIRPORT. THE
THUNDERSTORMS WERE MOVING SLOWLY NORTH AT 5 MPH AND WILL MOVE ACROSS THE
BEE-LINE EXPRESSWAY THROUGH 4 PM.
 
 
WIND GUSTS TO NEAR 50 MPH WERE REPORTED JUST SOUTH OF THE AIRPORT DURING
THE PAST FEW MINUTES.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.
 
SPRATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:47 PM EDT, 53 minutes earlier.

Area forecast discussion, Sep 8, 2:47 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EDT THU SEP 8 1994

XTRM DIFFS IN MDLS THIS CYCLE. NGM MVS INVERTED TROF FROM CNTL CUBA
TOWARD S FL NXT 48 HRS WITH HINTS OF LO LVL CIRC CTR OFF SW FL CST AT
48 HRS. MSTR ASSOCIATED WITH FNT TO N SHIFTS NWD OUT OF AREA WHILE
MSTR INCRS ACRS ALL OF FA FROM THE SE. ON THE OTHER HAND...ETA
INDICATES ELY GRAD INCRG A BIT BUT DOES NOT INITILIZE OR PROG ANY
DISTINT DISTURBANCE. PW VALUES FCST TO DECR BTWN FNT AND ENHANCED MSTR
S OF PEN.

DUE TO PRESENCE OF DISTURBANCE WITHIN ELYS AND UPR LO OVR CUBA...WL
FLW THE WETTER NGM GUID. WITH CONT WITH MAINLY DIURNAL REGIME TNGT
WITH ACTVY DIMINISHING BY LT EVNG. CLDS AND PRECIP SHUD BE ON THE INCR
FRI...ESPECIALLY DURING AFTN...WITH ACTY LASTING THRU NITE INTO SAT.
WL FCST LKLY POPS ALL ZNS FRI...SCT FRI NITE...AND LKLY AGN SAT. WL
HOLD POPS AT 60 DUE TO CONTG UNCERTAINTY IN FUTURE MVMNT OF SYS. SHUD
BE ENUF SUNNY PDS NXT 2 AFTNS TO ALLOW TMPS TO RCH UPR 80S.

SEAS WL BUILD BGNG FRI ACRS CSTL WTRS AS ELY FLO PICKS UP...BUT SHUD
RMN BLO ADVISORY LVLS.

@1...VOLUSIA ORANGE OSCEOLA SEMINOLE LAKE
@2...BREVARD INDIAN RIVER ST LUCIE MARTIN OKEECHOBEE

MCO 73/89/74/87 3646p
DAB 72/88/72/88 2646
MLB 74/88/76/87 4656

SPRATT

In the hours before

Special weather statement, Sep 8, 11:30 AM EDT, 4 hours 10 minutes before
FLZ041-044>047-053-054-058-059-064-501-081630-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EDT THU SEP 8 1994

...AREA THUNDERSTORM OUTLOOK FOR EAST CENTRAL FLORIDA...

INCREASED MOISTURE ACROSS THE AREA RESULTED IN SCATTERED THUNDERSTORM
DEVELOPMENT NEAR THE EAST COAST THIS MORNING. THE STORMS HAVE BEEN MOVING
LITTLE..BUT THEY ARE EXPECTED TO GRADUALLY REFORM TOWARD INTERIOR SECTIONS
AS THE AFTERNOON PROGRESSES. WITH RELATIVELY LIGHT WINDS IN THE ATMOSPHERE
THIS AFTERNOON..SEVERE WEATHER IS NOT EXPECTED. HOWEVER..CONDITIONS WILL
REMAIN SOMEWHAT FAVORABLE FOR WATERSPOUT DEVELOPMENT. IF WATERSPOUTS OCCUR
THEY SHOULD BE FROM CAPE CANAVERAL SOUTHWARD.

THE PRIMARY THREATS WILL BE LIGHTNING AND LOCALLY HEAVY RAINFALL. RAINFALL
AMOUNTS AROUND 2 INCHES ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS. WIND
GUSTS TO 40 MPH WILL ALSO BE POSSIBLE. SPOTTER ACTIVATION IS NOT EXPECTED.
BOATERS ARE ASKED TO RELAY REPORTS OF WATERSPOUTS TO THE NATIONAL WEATHER
SERVICE.

RL
Special weather statement, Sep 8, 2:46 PM EDT, 54 minutes before
FLZ044>046-053-058-081940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
246 PM EDT THU SEP 8 1994

...THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS THE INTERIOR OF
EAST CENTRAL FLORIDA...

AT 245 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A BAND OF
THUNDERSTORMS WITH HEAVY RAIN EXTENDING FROM LEESBURG TO
ORLANDO AND FROM ABOUT 10 MILES SOUTH OF KISSIMMEE TO FT DRUM.
THE THUNDERSTORMS WERE DRIFTING SLOWLY TO THE NORTHWEST.
RADAR ESTIMATES RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WITH
SOME OF THE STORMS.

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE ACROSS THE
INTERIOR OF EAST CENTRAL FLORIDA DURING THE NEXT HOUR ESPECIALLY
ACROSS LAKE..WESTERN ORANGE..AND WESTERN OSCEOLA COUNTIES.
MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING
HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY. THE THUNDERSTORMS
ARE ALSO CAPABLE OF PRODUCING FREQUENT LIGHTNING AND GUSTY WINDS
AND PEOPLE SHOULD TAKE SHELTER IF THREATENING WEATHER APPROACHES.

PG
Special weather statement, Sep 8, 2:47 PM EDT, 53 minutes before
FLZ044>046-053-058-081940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
246 PM EDT THU SEP 8 1994

...THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS THE INTERIOR OF
EAST CENTRAL FLORIDA...

AT 245 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A BAND OF
THUNDERSTORMS WITH HEAVY RAIN EXTENDING FROM LEESBURG TO
ORLANDO AND FROM ABOUT 10 MILES SOUTH OF KISSIMMEE TO FT DRUM.
THE THUNDERSTORMS WERE DRIFTING SLOWLY TO THE NORTHWEST.
RADAR ESTIMATES RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WITH
SOME OF THE STORMS.

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE ACROSS THE
INTERIOR OF EAST CENTRAL FLORIDA DURING THE NEXT HOUR ESPECIALLY
ACROSS LAKE..WESTERN ORANGE..AND WESTERN OSCEOLA COUNTIES.
MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING
HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY. THE THUNDERSTORMS
ARE ALSO CAPABLE OF PRODUCING FREQUENT LIGHTNING AND GUSTY WINDS
AND PEOPLE SHOULD TAKE SHELTER IF THREvATENING WEATHER APPROACHES.

PG
Special weather statement, Sep 8, 3:30 PM EDT, 10 minutes before
FLZ041-044>047-053-054-058-059-064-501-082035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
330 PM EDT THU SEP 8 1994

...THUNDERSTORMS WITH HEAVY RAIN CONTINUING ACROSS EAST CENTRAL
FLORIDA...

AT 330 PM...WEATHER RADAR AT MELBOURNE INDICATED A CLUSTER OF
THUNDERSTORMS FROM KISSIMMEE TO 5 MILES SOUTHEAST OF THE ORLANDO
INTERNATIONAL AIRPORT. THESE THUNDERSTORMS WERE PRODUCING VERY
HEAVY RAINFALL AND FREQUENT LIGHTNING. OTHER THUNDERSTORMS WERE
LOCATED BETWEEN LAKE KISSIMMEE AND MELBOURNE...AND FROM EMERALD AND
LISBON TO CASIA. RADAR ESTIMATES OF RAINFALL SHOW THAT BETWEEN 2
AND 3 INCHES HAD OCCURRED BETWEEN LISBON AND APOPKA DURING THE
PAST HOUR. A WEATHER OBSERVED IN ZELLWOOD CONFIRMED NEARLY 2.5
INCHES DURING THIS SAME PERIOD.

THE THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY NORTH AT LESS THAN 5
MPH. RESIDENTS IN THE PATH OF THESE STORMS...ESPECIALLY THOSE
ACROSS NORTHERN LAKE COUNTY AND FROM METRO ORLANDO TO CONWAY AND
BITHLO...SHOULD EXPECT VERY HEAVY RAINFALL AND FREQUENT LIGHTNING
THROUGH AT LEAST 430 PM.

SPRATT
Special weather statement, Sep 8, 3:31 PM EDT, 9 minutes before
FLZ041-044>047-053-054-058-059-064-501-082035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
330 PM EDT THU SEP 8 1994

...THUNDERSTORMS WITH HEAVY RAIN CONTINUING ACROSS EAST CENTRAL
FLORIDA...

AT 330 PM...WEATHER RADAR AT MELBOURNE INDICATED A CLUSTER OF
THUNDERSTORMS FROM KISSIMMEE TO 5 MILES SOUTHEAST OF THE ORLANDO
INTERNATIONAL AIRPORT. THESE THUNDERSTORMS WERE PRODUCING VERY
HEAVY RAINFALL AND FREQUENT LIGHTNING. OTHER THUNDERSTORMS WERE
LOCATED BETWEEN LAKE KISSIMMEE AND MELBOURNE...AND FROM EMERALD AND
LISBON TO CASIA. RADAR ESTIMATES OF RAINFALL SHOW THAT BETWEEN 2
AND 3 INCHES HAD OCCURRED BETWEEN LISBON AND APOPKA DURING THE
PAST HOUR. A WEATHER OBSERVED IN ZELLWOOD CONFIRMED NEARLY 2.5
INCHES DURING THIS SAME PERIOD.

THE THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY NORTH AT LESS THAN 5
MPH. RESIDENTS IN THE PATH OF THESE STORMS...ESPECIALLY THOSE
ACROSS NORTHERN LAKE COUNTY AND FROM METRO ORLANDO TO C@ONWAY AND
BITHLO...SHOULD EXPECT VERY HEAVY RAINFALL AND FREQUENT LIGHTNING
THROUGH AT LEAST 430 PM.

SPRATT

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.